High Wind, Emmet
- When
- March 25, 11:36 AM CST
- Where
- Emmet forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
The Estherville ASOS reported a 58 mph gust.
A cold front passed across the area with strong winds developing behind it. Deep mixing allowed for widespread gusts of 40-50 mph with a few locations briefly gusting to 58 mph.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front passed across the area with strong winds developing behind it. Deep mixing allowed for widespread gusts of 40-50 mph with a few locations briefly gusting to 58 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 25, 11:11 AM CST, 25 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1211 PM CDT Fri Mar 25 2022 ...Updated for the 18z Aviation Discussion... .DISCUSSION.../Today through Thursday/ Issued at 310 AM CDT Fri Mar 25 2022 Key Messages: -Strong northwest winds today with elevated fire danger across the west. -Cool but dry this weekend; Warmer into next week with increasing threat of precipitation by midweek. West surface flow is currently pushing the lower status eastward early this morning with areas in the west clearing. There were a few sprinkles across the north with the increasing warm advection, but lack of moisture kept the precipitation very light. Surface front is pushing into northwest Iowa and this boundary passes rapidly southeast this morning, clearing the southeast corner of Iowa by late morning. Deepening mixing occurs behind the front today with at least partial sunshine expected in most areas except in the northeast where clouds persist through the day. Soundings continue to indicate 40 to 50kt winds at the top of the mixed layer by this afternoon with very gusty surface winds expected. Wind Advisory is in good order and would not be surprised to see a few gusts approach or exceed 50kts. The far northeast corner of the forecast area may also see a few isolated showers by this afternoon as well given a shallow area of instability and saturation sufficient for some light precipitation, however the bulk of activity will remain just north and east of the forecast area. And finally, fire weather concerns remain high, primarily in the west portions of the forecast area where relative humidity values drop to around 30 percent by afternoon. Therefore, will continue to highlight the elevated fire danger across the west this afternoon. The winds slowly subside overnight with the thermal trof setting up just northeast of the state through the weekend. This keeps temperatures relatively cold for much of the weekend, despite sunshine across the state. The wind on Saturday remains brisk but should gradually diminish into Sunday as ridging slides across the state. Warm advection begins in earnest early Monday and persist into Tuesday across the state. A few light showers are possible on Monday/Monday night with a push of theta-e advection, however the main push of moisture and forcing arrives midweek as a western trof approaches the state. Still plenty of differences with regards to the evolution of this system, but some convection and locally heavy rain appears possible Tuesday night into Wednesday timeframe. Thereafter, the later half of the week appears to be cooler as Canadian air pushes back into the region. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 1211 PM CDT Fri Mar 25 2022 MVFR conditions will improve to VFR conditions by this afternoon across northeast Iowa. Otherwise, VFR conditions are expected through the end of the TAF period. Very strong and gusty northwest winds are expected today, gusting around 40 to 45 kts into this evening. Winds will gradually weaken tonight. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT this evening for IAZ004>007-015>017- 023>028-033>039-044>050-057>062-070>075-081>086-092>097. && DISCUSSION...Cogil AVIATION...Viken/Curtis
Hazardous Weather Outlook National Weather Service Des Moines IA 331 AM CDT Fri Mar 25 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-260845- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 331 AM CDT Fri Mar 25 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Wind Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Dry air and gusty winds will result in an elevated fire risk this afternoon, especially west. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hagenhoff
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
The Estherville ASOS reported a 58 mph gust.
The Mason City ASOS reported a 59 mph gust.
The Ames ASOS reported a 58 mph gust.
The Marshalltown ASOS reported a 58 mph gust.
The Mason City ASOS reported a 58 mph gust.
Large maple tree uprooted and fell onto roof of home. Time of occurrence unknown so time of report used.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013346, 1013347, 1013349, 1013351, 1013352, 1013354.